Wyoming, 2009

High Wind in Wyoming, December 4, 2009

December 4, 2009 · NWS CYS · 2 events in 2 counties and zones

Winds were expected to increase ahead of an approaching cold front moving across southeast Wyoming.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Winds were expected to increase ahead of an approaching cold front moving across southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 4, 3:59 AM MST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 4, 3:59 AM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
359 AM MST FRI DEC 4 2009

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
MAIN CONCERN IN THE SHORT TERM TODAY IS WINDS IN THE FAVORED
AREAS NEAR ARLINGTON AND BORDEAUX THIS AFTERNOON THROUGH AROUND
MIDNIGHT TONIGHT. HAVE ISSUED A HIGH WIND WARNING FOR THESE AREAS
FROM 11 AM MST TODAY TO 11 PM MST TONIGHT. SURFACE AND 700 MB
PRESSURE GRADIENTS ARE EXPECTED TO CONTINUE TO INCREASE THIS
MORNING AS THE NEXT UPPER LEVEL WAVE MOVES INTO THE NORTHERN
ROCKIES. THIS WILL BRING INCREASED MID-LEVEL FLOW WHICH WILL BE
JUST BELOW THE TOP OF THE INVERSION. THE CAP CREATED BY THE STABLE
LAYER SHOULD ASSIST THE ACCELERATION OF THE LOW LEVEL WINDS
THROUGH THE GAP AREAS AND PRODUCE GUSTS NEAR 60 MPH THIS AFTERNOON
AND EVENING. ELSEWHERE...GUSTY WINDS WILL ALSO DEVELOP IN THE
REMAINING FOOTHILLS AREAS BUT THESE SPEEDS ARE NOT EXPECTED TO
REACH WARNING CRITERIA.

NORTH FLOW ALOFT WITH RISING HEIGHTS WILL CONTINUE TODAY ACROSS
THE FORECAST AREA. THIS WILL OCCUR AS A WEAK SHORT-WAVE RIDGE WILL
MOVE OVERHEAD...AHEAD OF THE NEXT UPPER LEVEL LOW THAT WILL BRING
A REINFORCING COLD FRONT SOUTH ACROSS THE AREA SATURDAY.

NO PRECIPITATION IS EXPECTED TODAY OR TONIGHT...BUT MOISTURE WILL
GRADUALLY INCREASE EARLY SATURDAY WITH THE FRONTAL PASSAGE AND AT
LEAST MOUNTAIN SNOW SHOWERS WILL RESULT. FOLLOWING THE FRONTAL
PASSAGE...WILL ALSO INCREASE PRECIPITATION CHANCES AT LOWER
ELEVATIONS EARLY IN THE EVENING SATURDAY. BEST CHANCES FOR
PRECIPITATION APPEAR TO BE SATURDAY NIGHT AS UPSLOPE LOW LEVEL
FLOW DEVELOPS BENEATH A DIVERGENT FLOW ALOFT. SNOW RATIOS LOOK TO
BE HIGHER THAN AVERAGE DURING THE SATURDAY NIGHT PERIOD...LIKELY
RESULTING IN 2 TO 4 INCHES ALONG THE CHEYENNE RIDGE AND SLIGHTLY
HIGHER VALUES IN THE LARAMIE RANGE AND SNOWY AND SIERRA MADRE
RANGES. SNOWFALL AMOUNTS ARE NOT EXPECTED TO BE MUCH GREATER IN
THE MOUNTAIN AREAS DUE TO THE LIFT IN THE ATMOSPHERE MAINLY
EXPECTED TO BE IN A REGION OF AIR TOO COLD FOR THE BEST SNOWFLAKE
GROWTH. WILL INCREASE PRECIPITATION CHANCES TO LIKELY IN THE
MOUNTAIN REGIONS SATURDAY NIGHT AND TO THE HIGH CHANCE CATEGORY
ALONG THE CHEYENNE RIDGE WITH THE INCREASING LIKELIHOOD OF AN
UPSLOPE EVENT WITH ENOUGH MOISTURE TO CREATE SNOW ACROSS THE AREA.

.LONG TERM...SUNDAY THROUGH THURSDAY.
MOISTURE WILL CONTINUE TO FILTER INTO THE AREA ON SUNDAY AS
CHANCES FOR SNOW INCREASE ACROSS THE CWA. THE INITIAL COLD FRONT
THAT WILL MOVE ACROSS THE AREA ON SATURDAY WILL BRING MUCH COLDER
TEMPERATURES ON SUNDAY THROUGH TUESDAY. EXPECT HIGH TEMPERATURES
ON SUNDAY TO BE IN THE SINGLE DIGITS TO MID TEENS ACROSS WYOMING
AND IN THE MID TEENS TO NEAR 20 IN THE NEBRASKA PANHANDLE. SNOW
SHOWERS WILL SPREAD ACROSS THE ENTIRE CWA AS BOTH THE ECMWF AND
GFS INDICATES THE SECOND UPPER LEVEL DISTURBANCE IN A SERIES MOVING
ACROSS WYOMING. THE BEST SNOW ACCUMULATIONS WILL BE IN THE
MOUNTAINS WITH 4 TO 6 INCHES POSSIBLE BY MONDAY MORNING.
HOWEVER...THE SNOW WILL CONTINUE TO ACCUMULATE ON MONDAY INTO
TUESDAY AS THE FINAL UPPER LEVEL DISTURBANCE BEGINS TO SHIFT
EASTWARD ACROSS THE AREA THROUGH TUESDAY. THE COMBINATION OF THE
FRONTOGENESIS...UPPER LEVEL DYNAMICS...AND UPSLOPE FLOW WILL
CERTAINLY ALLOW FOR DECENT SNOWFALL ACCUMULATIONS BY TUESDAY
EVENING. COULD POTENTIALLY SEE SOME DECENT SNOWFALL AMOUNTS FOR
THE MOUNTAINS...BUT UNCERTAIN ON THE SNOWFALL ACCUMULATIONS FOR
LOWER ELEVATIONS INTO THE NEBRASKA PANHANDLE. THERE IS ONLY ONE
MEMBER OF THE SREF FOR SCOTTSBLUFF PLUME FORECAST DIAGRAM THAT
INDICATES DECENT ACCUMULATION...BUT THE MODEL ONLY GOES OUT TO
MONDAY MORNING. ALSO THERE ARE STILL VARIATIONS BETWEEN THE ECMWF
AND GFS WITH THE TRACK OF THE SURFACE LOW ON TUESDAY...WHICH WILL
PLAY INTO THE SNOWFALL ACCUMULATIONS AND WIND.

BOTTOM LINE...THERE IS A POTENTIAL FOR A LONG DURATION SNOW EVENT
ON SUNDAY THROUGH TUESDAY THAT COULD POTENTIALLY LEAD TO DECENT
SNOWFALL ACCUMULATIONS BY TUESDAY EVENING AND THE TIGHTENING OF
THE PRESSURE GRADIENT WILL BRING BLOWING AND DRIFTING SNOW.

WEDNESDAY AND THURSDAY IS ANTICIPATED TO BE DRIER CONDITIONS WITH
A SLOW WARMING WITH HIGH TEMPERATURES EXPECTED TO BE INTO THE
UPPER TEENS AND LOWER 20S BY WEDNESDAY AND MID 20S TO LOWER 30S BY
THURSDAY.

&&

.AVIATION...
GUSTY WINDS WILL DEVELOP IN THE ALONG THE FOOTHILLS AREAS...BUT
OTHERWISE VFR CONDITIONS ARE EXPECTED TO PREVAIL TODAY AND
TONIGHT. A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA
SATURDAY...WITH INCREASING CHANCES FOR SNOW SATURDAY NIGHT.

&&

.FIRE WEATHER...
GUSTY WINDS WILL DEVELOP ACROSS THE DISTRICT TODAY AND CONTINUE
INTO TONIGHT. A COLD FRONT WILL BRING INCREASING PRECIPITATION
CHANCES TO THE AREA LATE SATURDAY AND INTO EARLY NEXT WEEK.
TEMPERATURES WILL CONTINUE TO BE MUCH COLDER THAN NORMAL THROUGH
AT LEAST THE MIDDLE OF NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 11 AM FRIDAY TO 11 PM FRIDAY FOR WYZ106-
     WYZ110.
NE...NONE.

&&

SHORT TERM/AVIATION...CARPENTER
LONG TERM...MAK
Hazardous weather outlook, Dec 4, 4:46 AM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
446 AM MST FRI DEC 4 2009

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-115-
117>119-051200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
446 AM MST FRI DEC 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL BE VERY COLD THIS MORNING WITH LOWS FROM 15
BELOW ZERO IN THE SHIRLEY BASIN TO 9 ABOVE ZERO IN PARTS OF THE
PANHANDLE. WIND CHILL READINGS WILL BE AS LOW AS 20 BELOW ZERO IN
SOME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT SURGE OF VERY COLD AIR IS EXPECTED TO ARRIVE LATE
SATURDAY AND PERSIST INTO EARLY NEXT WEEK. A SERIES OF
DISTURBANCES ON SATURDAY THROUGH TUESDAY WILL BRING SNOW AND
BLOWING SNOW ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ112-114-116-051200-
SIERRA MADRE RANGE-SNOWY RANGE-SOUTH LARAMIE RANGE-
446 AM MST FRI DEC 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL BE VERY COLD THIS MORNING WITH LOWS FROM 15
BELOW ZERO IN THE MEDICINE BOW MOUNTAINS TO NEAR ZERO IN PARTS
OF THE SIERRA MADRE MOUNTAINS. WIND CHILL READINGS WILL BE AS LOW
AS 30 BELOW ZERO IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT SURGE OF VERY COLD AIR IS EXPECTED TO ARRIVE LATE
SATURDAY AND PERSIST INTO EARLY NEXT WEEK. A SERIES OF
DISTURBANCES ON SATURDAY THROUGH TUESDAY WILL BRING SNOW AND
BLOWING SNOW ACROSS THE AREA. THIS LONG DURATION SNOW EVENT COULD
POTENTIALLY BRING SIGNIFICANT SNOWFALL ACCUMULATIONS BY TUESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ106-110-051200-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
446 AM MST FRI DEC 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL BE VERY COLD THIS MORNING WITH LOWS FROM 15
BELOW ZERO IN THE SHIRLEY BASIN TO 9 ABOVE ZERO IN PARTS OF THE
PANHANDLE. WIND CHILL READINGS WILL BE AS LOW AS 20 BELOW ZERO IN
SOME AREAS.

A HIGH WIND WARNING WILL BE IN EFFECT FROM 11 AM MST TO 11 PM MST.
EXPECT SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO AROUND 60 MPH
TO DEVELOP THROUGH THE DAY ALONG INTERSTATE 80 NEAR ARLINGTON AND
ALONG INTERSTATE 25 NEAR BORDEAUX.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT SURGE OF VERY COLD AIR IS EXPECTED TO ARRIVE LATE
SATURDAY AND PERSIST INTO EARLY NEXT WEEK. A SERIES OF
DISTURBANCES ON SATURDAY THROUGH TUESDAY WILL BRING SNOW AND
BLOWING SNOW ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 4, 5:00 AM MST to 5:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Depart of Transportation sensor at Arlington (KARL) measured at peak gust of 64 MPH at 10 AM LST. Winds were sustained in excess of 40 MPH between 5 AM and 5 PM LST.

High Wind, Central Laramie Range and Southwest Platte County

When
December 4, 6:00 AM MST to 9:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Bordeaux (KBDX) measured peak gust of 63 MPH at 8 AM LST with sustained winds in excess of 40 MPH from 6 AM through 9 AM LST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201041, 201042.